Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Wichita, KS

May 3, 2018Lincoln County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2018, 7:29 PM CDT for Lincoln County, Saline County, Kansas. It was in force for 61 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2018, 7:29 PM CDT (00:29 UTC)
Expired
May 3, 2018, 8:30 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Lincoln County, KS, Saline County, KS

The radar

The Topeka radar (KTWX), 139 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 7:45 PM CDTHAIL 0.255 E Glendale, KSLARGE AMOUNT OF PEA HAIL COVERING THE GROUND.
May 3, 7:45 PM CDTHAIL 0.25Glendale, KSLARGE AMOUNT OF PEA HAIL COVERING THE GROUND.
May 3, 7:45 PM CDTHAIL 1.756 Wnw New Cambria, KSMIXED HAIL OF QUARTER TO GOLF BALL SIZED HAIL.
May 3, 8:07 PM CDTHAIL 0.255 E Glendale, KSLARGE AMOUNT OF PEA HAIL COVERING THE GROUND. CORRECTED FOR TIME.
May 3, 8:08 PM CDTHAIL 1.756 Wnw New Cambria, KSMIXED HAIL OF QUARTER TO GOLF BALL SIZED HAIL. CORRECTED FOR TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS53 KICT 040029
SVRICT
KSC105-169-040130-
/O.NEW.KICT.SV.W.0035.180504T0029Z-180504T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
729 PM CDT THU MAY 3 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in central Kansas...
  Northern Saline County in central Kansas...

* Until 830 PM CDT

* At 729 PM CDT, a severe thunderstorm was located 6 miles south of
  Beverly, or 13 miles southeast of Lincoln, moving east at 40 mph.

  HAZARD...Quarter to Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Salina, Beverly, New Cambria, Glendale and Westfall. 

This includes the following highways...
 Interstate 135 between Mile Markers 94 and 95.
 Interstate 70 between Mile Markers 229 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9793 3896 9738 3882 9737 3886 9793
      3887 9793 3887 9805 3901 9805 3902 9793
TIME...MOT...LOC 0029Z 268DEG 34KT 3893 9795 

HAIL...1.25IN
WIND...<50MPH
 
$$

JAKUB
4 follow-up statements
180 
WWUS53 KICT 040040
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
740 PM CDT THU MAY 3 2018

KSC105-040050-
/O.CAN.KICT.SV.W.0035.000000T0000Z-180504T0130Z/
Lincoln KS-
740 PM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3896 9738 3882 9737 3886 9793 3896 9793
TIME...MOT...LOC 0040Z 267DEG 34KT 3894 9778 

$$

KSC169-040130-
/O.CON.KICT.SV.W.0035.000000T0000Z-180504T0130Z/
Saline KS-
740 PM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN SALINE COUNTY...

At 740 PM CDT, a severe thunderstorm was located over Culver, or 12
miles northwest of Salina, moving east at 40 mph.

HAZARD...Quarter to Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Salina, New Cambria and Glendale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9738 3882 9737 3886 9793 3896 9793
TIME...MOT...LOC 0040Z 267DEG 34KT 3894 9778 

HAIL...1.25IN
WIND...<50MPH
 
$$

JAKUB
660 
WWUS53 KICT 040050
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
750 PM CDT THU MAY 3 2018

KSC169-040130-
/O.CON.KICT.SV.W.0035.000000T0000Z-180504T0130Z/
Saline KS-
750 PM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN SALINE COUNTY...

At 749 PM CDT, a severe thunderstorm was located near Culver, or 9
miles north of Salina, moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Salina and New Cambria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9738 3882 9737 3885 9779 3896 9778
TIME...MOT...LOC 0049Z 268DEG 34KT 3894 9766 

HAIL...1.00IN
WIND...<50MPH
 
$$

JAKUB
392 
WWUS53 KICT 040101
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
801 PM CDT THU MAY 3 2018

KSC169-040130-
/O.CON.KICT.SV.W.0035.000000T0000Z-180504T0130Z/
Saline KS-
801 PM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN SALINE COUNTY...

At 801 PM CDT, a severe thunderstorm was located near Niles, or 9
miles northeast of Salina, moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Salina and New Cambria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9738 3882 9737 3884 9764 3896 9763
TIME...MOT...LOC 0101Z 268DEG 34KT 3894 9753 

HAIL...1.00IN
WIND...<50MPH
 
$$

JAKUB
453 
WWUS53 KICT 040120
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
820 PM CDT THU MAY 3 2018

KSC169-040130-
/O.EXP.KICT.SV.W.0035.000000T0000Z-180504T0130Z/
Saline KS-
820 PM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY
WILL EXPIRE AT 830 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3896 9738 3882 9737 3884 9764 3896 9763
TIME...MOT...LOC 0120Z 268DEG 34KT 3895 9732 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:37 PM CDT, 52 minutes earlier.

Area forecast discussion, May 3, 6:37 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
637 PM CDT Thu May 3 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 317 PM CDT Thu May 3 2018

A shortwave trough over the Central High Plains today is progged to
race east/northeast across the Central Plains and into the Upper
Mississippi Valley area tonight.

As the shortwave trough moves away from the area, a cold front will
sweep south and east ushering in drier and more stable air. Any
storms lingering across southeast KS during the evening hours should
diminish or move east of the area by 06Z or even a bit earlier. With
recent precipitation and wet soil conditions, some patchy low-lying
fog may try to develop across southeast KS but the pbl is expected
to remain somewhat mixed in the wake of the frontal passage so
perhaps a more transient period of MVFR/IFR clouds are more likely.

Fri-Sat...we may see some afternoon cumulus across the area on
Friday which may impact high temperatures although seasonable values
are anticipated with most locations seeing highs in the mid and
upper 70s with dry weather conditions. Light west/southwesterly low
level flow will return on Sat as a shortwave trough moves across the
Northern Plains states. This will help boost highs into the 80s for
much of the area.

A cold front is progged to move south across the area on Sunday and
this could bring some low probabilities for post-frontal convection
but confidence remains fairly low at this time and a dry forecast
will remain intact.

.LONG TERM...(Monday through Thursday)
Issued at 317 PM CDT Thu May 3 2018

Another shortwave trough is progged to dig across the Central
Plains states late in the period on Mon bringing increasing
chances for storms. A severe storm or two may be possible but
marginal deep layer shear is progged and the quality of moisture
is suspect. Another shortwave trough right on it's heels may
arrive across the area on Tue into Wed bringing additional chances
for deep moist convection. As the quality of low level moisture
increases, we may see some severe storms through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 632 PM CDT Thu May 3 2018

VFR conditions currently dominate the region for the most part.
The only exception is RSL which has a fairly strong thunderstorm
near the terminal. This thunderstorm activity is expected to
remain rather isolated and short lived. VFR conditions are
expected to return for most areas just after sundown. Overnight,
the western terminals of GBD, RSL and SLN could see some fog
issues but this is not expected to go below MVFR and is expected
to burn off by sunrise tomorrow. VFR conditions are then expected
for the remainder of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    54  77  52  83 /   0   0   0   0
Hutchinson      51  77  50  83 /  10   0   0   0
Newton          52  77  51  82 /  10   0   0   0
ElDorado        52  76  51  82 /  10   0   0   0
Winfield-KWLD   54  76  51  83 /  10   0   0   0
Russell         46  77  48  86 /  20   0   0   0
Great Bend      47  77  48  85 /  20   0   0   0
Salina          51  78  49  84 /  20   0   0   0
McPherson       50  77  49  83 /  20   0   0   0
Coffeyville     57  76  52  82 /  20  10   0   0
Chanute         56  76  51  82 /  20  10   0   0
Iola            55  76  51  82 /  20  10   0   0
Parsons-KPPF    57  76  51  82 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ELM
Hazardous weather outlook, May 3, 4:17 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
417 PM CDT Thu May 3 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
417 PM CDT Thu May 3 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated storms will linger into the evening hours for locations
east of Interstate 135. Nickel sized hail, isolated wind gusts to
around 50 mph and locally heavy rain will be the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong or severe storms may return next Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 3, 3:54 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
354 PM CDT THU MAY 3 2018

KSZ069-032145-
Butler KS-
354 PM CDT THU MAY 3 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Butler County in south central Kansas...

* Until 445 PM CDT

* At 352 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Towanda...moving east at 30
  mph.

wind gusts 40 to 50 mph and torrential downpours will be possible
with this storm.

* Locations impacted include...
  El Dorado, Augusta, Towanda, Leon, Rosalia, Cassoday, El Dorado
  Airport, El Dorado Lake, El Dorado State Park and Santa Fe Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3768 9704 3786 9710 3808 9655 3771 9653
TIME...MOT...LOC 2053Z 251DEG 28KT 3779 9695

JAKUB
Special weather statement, May 3, 5:59 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
559 PM CDT THU MAY 3 2018

KSZ032-032345-
Russell KS-
559 PM CDT THU MAY 3 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 645 PM CDT

* At 557 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Emmeram...moving east at 50
  mph.

wind gusts 40 to 50 mph will be possible with this storm.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Waldo, Wilson
  State Park, Wilson Lake and Russell Airport.

LAT...LON 3905 9904 3913 9882 3913 9856 3885 9848
      3880 9849 3884 9904
TIME...MOT...LOC 2259Z 258DEG 45KT 3894 9907

JAKUB
Local storm report, May 3, 6:21 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT THU MAY 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             WNW RUSSELL             38.89N 98.86W
05/03/2018  M1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

METZGER
Special weather statement, May 3, 6:55 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
655 PM CDT THU MAY 3 2018

KSZ033-048-040045-
Ellsworth KS-Lincoln KS-
655 PM CDT THU MAY 3 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Ellsworth County in central Kansas...
  Southern Lincoln County in central Kansas...

* Until 745 PM CDT

* At 654 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles south of Sylvan Grove, or 7
  miles northeast of Wilson...moving east at 45 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wilson, Lincoln, Sylvan Grove, Beverly and Westfall.

LAT...LON 3911 9794 3875 9793 3878 9848 3903 9849
TIME...MOT...LOC 2355Z 266DEG 38KT 3890 9837

JAKUB
Special weather statement, May 3, 6:57 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
657 PM CDT THU MAY 3 2018

KSZ053-070-040045-
Greenwood KS-Chase KS-
657 PM CDT THU MAY 3 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Greenwood County in southeastern Kansas...
  Southeastern Chase County in east central Kansas...

* Until 745 PM CDT

* At 656 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 12 miles northwest of Hamilton, or
  13 miles southwest of Madison...moving northeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Madison and Thrall.

LAT...LON 3791 9652 3810 9652 3819 9636 3817 9635
      3817 9596 3804 9596
TIME...MOT...LOC 2356Z 246DEG 17KT 3805 9637

JAKUB
Local storm report, May 3, 7:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT THU MAY 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             2 W WESTFALL            38.93N 98.05W
05/03/2018  M0.50 INCH       LINCOLN            KS   TRAINED SPOTTER

            LARGE AMOUNT OF PEA SIZED HAIL COVERING THE GROUND
            RAPIDLY WITH DIMES MIXED IN.

&&

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:47 PM CDTSpecial Weather StatementICTSaline28 min
May 3, 8:20 PM CDTSpecial Weather StatementICTSaline10 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.